MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT0203
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/27/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery (acom) using penumbra smart coils (smart coils).During the procedure, the physician experienced resistance and was unable to advance a smart coil within its introducer sheath and therefore, it was removed.The procedure was completed using new smart coils and other coils with the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of its pusher assembly.The pusher assembly was kinked approximately 145.0 cm from the proximal end.The embolization coil was intact with its pusher assembly.Conclusions: evaluation of the returned smart coil revealed the introducer sheath was loaded backwards.If the introducer sheath is loaded backwards and the friction lock is seated on the pusher assembly mid-joint, resistance may be encountered during advancement.During functional testing, resistance was experienced while attempting to advance the pusher assembly through its introducer sheath from its returned position.The introducer sheath was removed and seated correctly.The smart coil was then able to be advanced out of its introducer sheath and through a demonstration microcatheter without an issue.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8655265
Report Number3005168196-2019-01073
Device Sequence Number14028298
Product Code HCG
UDI-Device Identifier00814548015279
UDI-Public00814548015279
Combination Product (Y/N)Y
Initial Reporter CountryIT
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/02/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/24/2023
Device Catalogue Number400SMTXSFT0203
Device Lot NumberF84860
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/03/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 05/02/2019
Supplement Date Received by Manufacturer07/22/2019
Initial Report FDA Received Date05/30/2019
Supplement Report FDA Received Date08/20/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age89 YR
Date Report Sent to FDA01/01/2005